Eigenvalue estimates for the resolvent of a non-normal matrix

  • Oleg Szehr

    TU München, Garching, Germany


We investigate the relation between the spectrum of a non-normal matrix and the norm of its resolvent. We provide spectral estimates for the resolvent of matrices whose largest singular value is bounded by 1 (so-called Hilbert space contractions) and for power-bounded matrices. In the rst case our estimate is optimal and we present explicit matrices that achieve equality in the bound. is result recovers and generalizes previous estimates obtained by E.B. Davies and B. Simon in the study of orthogonal polynomials on the unit circle. In case of power-bounded matrices we achieve the strongest estimate so far. Our result unies previous approaches, where the resolvent was estimated in certain restricted regions of the complex plane. To achieve our estimates we relate the problem of bounding the norm of a function of a matrix to a Nevanlinna–Pick interpolation problem in a corresponding function space. In case of Hilbert space contractions this problem is connected to the theory of compressed shift operators to which we contribute by providing explicit matrix representations for such operators. Finally, we apply our results to study the sensitivity of the stationary states of a classical or quantumMarkov chainwith respect to perturbations of the transition matrix.

Cite this article

Oleg Szehr, Eigenvalue estimates for the resolvent of a non-normal matrix. J. Spectr. Theory 4 (2014), no. 4, pp. 783–813

DOI 10.4171/JST/86